Michigan, 2001

Hail in Michigan, May 15, 2001

May 15, 2001 · NWS MQT · 1 event in 1 county or zone

During the evening of May 15th, a warm front moving north out of Wisconsin, combined with an upper level disturbance to produce an isolated severe thunderstorm over Upper Michigan. Strong storms also occurred over the waters of Lake Superior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

During the evening of May 15th, a warm front moving north out of Wisconsin, combined with an upper level disturbance to produce an isolated severe thunderstorm over Upper Michigan. Strong storms also occurred over the waters of Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 15, 4:00 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 15, 4:00 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
500 PM EDT TUE MAY 15 2001

12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW RDGING OVR GRT LKS BTWN
DEEP CUTOFF E OF NEW ENGLAND AND FAST ZONAL FLOW E OF BROADER TROF
OFF W CST. SHARP H85 WARM FNT STRETCHES NW TO SE ACRS CWA AND
SEPARATES H85 TEMPS NR 25C AT MPX FM READINGS NR 5C AT JAMES BAY.
UPSTREAM 12Z MPX SDNG SHOWS VERY CAPPED ATMOSPHERE WITH 12Z H7 TEMP
UP TO 11C. SHRTWV OVR NE MN NOTED MOVG ENEWD TOWARD YQT. THIS SHRTWV
APPEARS TO BE INITIATING SCT SHRA/TSRA OVR NW LK SUP WHERE DYNAMICS
INTERSECTING H85 WARM FNT. CNVCTN CONTS TO PRESS SEWD PER CORFIDI
VECTORS TOWARD ERN LK SUP PARALLEL TO H85 WARM FNT AND ALG H7 +5
ISOTHERM...APRNT LIMIT OF WHERE ATMOSPHERE IS TOO CAPPED TO SUPPORT
CNVCTN. SOME OF THESE CELLS ARE REACHING SVR VIL LIMITS OVR 50
DBZ...BUT ARE STILL OVR LK SUP. WCNTRL CWA IN SUBSIDING RIGHT EXIT
RGN OF SUPPORTING JET MAX PER WV LOOP AND IN H7-5 WAD WITH
TRAJECTORIES AT THESE LVLS COMING FM MPX...EFFECTIVELY CAPPING
ATMOSPHERE OVR THIS PART OF CWA. DESPITE SFC TEMP/TD WELL INTO THE
80S AND NR 90/65 TO 70 FEEDING NWD AHD OF SFC COLD FNT IN DAKOTAS
...GOES SDNGS INDICATE CIN WELL OVR -100J/KG OVR NRN WI/SW UPR MI.
MUCH MORE VIGOROUS 130KT H3 JET MAX ASSOCIATED WITH SFC FNT IN
DAKOTAS PROPAGATING QUICKLY INTO NRN PLAINS. SVR TSRA WATCH IN
EFFECT AHD OF THIS BNDRY.

MAIN FCST CONCERNS THIS PACKAGE ARE TSRA/POTENTIAL FOR SVR TNGT AHD
OF COLD FNT APRCHG FM W...AND THEN PCPN CHCS AGAIN LATE WED NGT/THU
AHD OF NXT FAST MOVING SHRTWV SPITTING OUT FM FAST ZONAL FLOW TO W.

FOR TNGT...XPCT CNVCTN IN LK SUP TO GRDLY DIMINISH THIS EVNG AS
SHRTWV LOBE NOW TRACKING THRU NRN LK SUP CONTS ENEWD INTO ONTARIO.
WENT WITH SCT SHRA/TSRA ENDING ERN ZNS. DYNAMICS AHD OF POWERHOUSE
JET MAX NOW MOVG INTO DAKOTAS APPEAR VIGOROUS ENUF TO BRK SGNFT CAP
DEPICTED ON CURRENT SDNGS. WL WORD CATEGORICAL POPS FOR SHRA/TSRA
DVLPG W TO E TNGT AHD OF SHRTWV. IF CAP CAN BE BKN...H7-5 LAPSE
RATES OVR 8C/KM WITH CAPES IN 3000-4000J/KG RANGE OVR NW WI AVBL FOR
RELEASE. ETA FCST WND PROFILES SHOW SW 40 TO 50 KT WND DVLPG AT 2K
FEET AGL. ALTHOUGH WND SPEEDS DCRS ALF WELL IN ADVANCE OF JET MAX
...HODOGRAPH SHOWS STRG CLOCKWISE TURNING THRU LOWEST 6KM. SINCE
SURFACE WARM FNT WL REMAIN S OF CWA...TSRA WL REMAIN ELEVATED WITH
GREATEST THREAT LARGE HAIL. SINCE STORMS JUST N OF ERN ZNS APRCHG
SVR LIMITS...HAVE MENTIONED POTENTIAL FOR LARGE HAIL ALL ZNS PER
SLGT RISK OUTLOOK FM SPC. XPCT CNVCTN TO END OVR WRN ZNS LATE AS
FAST FLOW CARRIES UPR DYNAMICS EWD VERY QUICKLY. TEMPS WL FALL VERY
LTL TNGT WITH STRG SLY FLOW.

VERY DRY AIR WL MOVE IN WED BEHIND COLD FNT. WENT BCMG MOSUNNY
EVERYWHERE WITH HI MOS TEMPS RSNBL GIVEN FCST H85 TEMPS ARND 10-12C.
MCLR TO OPEN WED NGT...BUT MODELS HAVE TRENDED MUCH QUICKER WITH
SHRTWV ORIGINALLY PROGGED IN FOR LATE THU-FRI. NGM/ETA NOW BRING SYS
TOWARD CWA ON THU WITH COLD FNT REACHING WRN ZNS ARND 18Z AND CNTRL
TOWARD 00Z. ETA SHOWS IMPRESSIVE AXIS OF H85-3 QVECTOR CNVGC
SHIFTING EWD IN LEFT EXIT OF SUPPORTING 90KT H3 JET WITH SOME H4-2
DVGC AND INTERACTING WITH PW AXIS NR 1.5 INCHES AHD OF SFC FNT. BUT
LLVL DWPTS APPEAR MORE OF A LIMITING FACTOR...AND H7-5 LAPSE
RATES/SSI UNIMPRESSIVE AT 6C/KM/+2. AVN IS FARTHER N WITH AXIS OF
UPR JET...AND CONSEQUENTLY SHOWS DYNAMICS A BIT FARTHER N AND WEAKER
OVR CWA. SINCE MODELS APPEAR TO BE TRENDING S WITH LWRG HGTS AS WELL
AS QUICKER WITH SYS...FAVOR ETA SOLN. SO WL GO A BIT HIER THAN
MAV/FWC POPS BUT NOT TOO HI AND WITHOUT MENTION OF TSRA GIVEN APRNT
INHIBITION FROM LLVL DRY AIR.

ON THU NGT...AVN/ETA ADVERTISE ARRIVAL OF HIER H7-5 LAPSE RATES AS A
FEW WEAK H5 SHRTWVS REINFORCE UPR TROFFING IN THE GRT LKS. WL GO
PCLDY EVEN THOUGH H85-5 LYR AVG RH FALLING. KINX UNDER 15 AND LACK
OF INSOLATION WL PRECLUDE ANY -SHRA.

EXTENDED MODELS ARE TRENDING TOWARD LWRG H5 HGTS OVR THE GRT LKS
THIS WEEKEND WITH REALTIVELY LO PRES ARND THE US/CAN BORDER.
HOWEVER...THERE IS QUITE A BIT OF DISAGREEMENT OVR WHERE AND HOW
DEEP UPR LVL TROFFING WL OCCUR AND THUS WHERE THE LO PRES CENTERS WL
BE...SO VERY LO CONFIDENCE IN FCST. FOR INSTANCE...ECMWF FCSTS UPR
TROF AXIS TO BE OVR ROCKIES/WRN PLAINS THIS WEEKEND WITH WAVES OF LO
PRES BRINGING -RA MOVG NEWD ALG STNRY BNDRY JUST TO S OF CWA.
CANADIAN/UKMET HOWEVER SHOW MORE CONFLUENT WLY FLOW OVR LKS AND
DRIER AIR/HI PRES MOVG INTO LKS. OPERATIONAL MRF INDICATES WNWLY
FLOW BUT PASSAGE OF SHRTWV/TROF ON SAT AND MON WITH BEST CHC FOR DRY
DAY SUN. SINCE MAJORITY OF MRF/CANADIAN ENSEMBLE MEMBERS SHOW
GENERAL TROFFING OVR THE LKS INTO NXT WEEK (BUT WITH WIDE RANGE ON
TIMING OF SHRTWVS) AND NOT SUPPORTIVE OF ECMWF FCST...WL MAINTAIN
CHC OF -SHRA EACH DAY AFTR CLRG ON THU NGT AND FRI BEHIND INITIAL
COLD FNT WITH DIFFICULT TO TIME SHRTWVS IN WNWLY FLOW AND
EXPECTATION THAT LO H5 HGT AND TEMP/LO SFC PRES/LK BREEZE BNDRYS IN
RATHER FLAT PRES GRADIENT WL TRIGGER INSTABILITY -SHRA EVEN IF
WETTER ECMWF SCENARIO UNLIKELY. TEMPS NR MEX GUIDANCE LOOK OKAY.

COORDINATED WITH APX/GRB.

.MQT...NONE.

K<C

In the hours before

Special weather statement, May 15, 12:40 PM EST, 5 hours 5 minutes before
MIZ005-012-013-160900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
140 PM EDT TUE MAY 15 2001

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE KEWEENAW
PENINSULA AND EAST OF MUNISING AND ESCANABA THIS AFTERNOON. MORE
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WEST AND CENTRAL UPPER
MICHIGAN TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS IN THE KEWEENAW COULD BECOME SEVERE THIS AFTERNOON.
THERE IS ALSO A SLIGHT RISK THAT THE STORMS MOVING ACROSS UPPER
MICHIGAN TONIGHT COULD BECOME SEVERE.

A WARM FRONT MOVING NORTH THROUGH WISCONSIN AND AN UPPER LEVEL
DISTURBANCE WILL SET OFF SHOWERS AND THUNDERSTORMS OVER THE KEWEENAW
PENINSULA AFTER 2 PM THIS AFTERNOON. THESE STORMS WILL THEN MOVE
SOUTHEAST...STAYING EAST OF A LINE FROM MUNISING TO ESCANABA. SOME
OF THE STORMS THAT DEVELOP OVER THE KEWEENAW PENINSULA WILL BE
CAPABLE OF PRODUCING NICKLE SIZE HAIL. TONIGHT...EXPECT A COLD FRONT
OVER THE DAKOTAS TO MOVE INTO CENTRAL UPPER MICHIGAN BY MORNING.
SHOWERS AND THUNDERSTORMS WILL FORM OUT AHEAD OF THIS FRONT AND MOVE
INTO IRONWOOD AFTER MIDNIGHT EDT (11 PM CDT)...HOUGHTON AND IRON
RIVER AFTER 1 AM EDT (MIDNIGHT CDT)...REPUBLIC AND IRON MOUNTAIN
AFTER 3 AM EDT (2 AM CDT)...AND MARQUETTEE AND MENOMINEE AFTER 4 AM
EDT (3 AM CDT). THESE STORMS WILL BE CAPABLE OF PRODUCING LARG-E HAIL
AND DAMAGING WINDS...ESPECIALLY WEST OF BARAGA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS ABOUT THE POTENTIAL FOR SEVERE WEATHER THIS
AFTERNOON AND TONIGHT.

AJ/ED F

The radar

The Marquette radar (KMQT), 103 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alger

When
May 15, 5:45 PM EST
Where
Alger County, 14 mi SW of Grand Marais
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.517, -86.200

3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248534.